Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Thyroid Diseases

Adding Cytomel to Synthroid

12/21/2011

Question:

After a total thyroidectomy almost two years ago (no cancer), I am still trying to find the right amount of medication. It seems that I only feel better when I`m on a too high dose of Synthroid (as evidenced by the TSH being too low). My free T4 is in mid-range, and my free T3 is at the low end of the range. My doctor and I decided to try adding Cytomel, once a day @10 mcg. and cutting the Synthroid in half to 50 mcg. I felt pretty good for a couple weeks, but then my hypothyroid symptoms returned. I am wondering whether reducing the Synthroid by 50% was too much. Could you tell me, please, in your experience how you prescribe the addition of T3 to T4? How much to begin the T3 and how much to reduce the T4? Thank you, Mary

Answer:

There have been 9 randomised, controlled trials investigating the question of whether or not hypothyroid patients feel better when they take a combination of Cytomel and Synthroid as opposed to taking Synthroid alone. 8 of those trials have concluded that the addition of Cytomel to Synthroid does not have any more than a placebo effect, so your doctor is being quite open-minded in working with you this way. Therapy with Synthroid and Cytomel should be adjusted according to hormone levels drawn no earlier than 4-5 weeks after any dosage change. A drop in the Synthroid dose to about 62.5 mg per day with the addition of Cytomel 10 micrograms per day would be expected to maintain normal blood levels of T4 and T3, so your doctor is in the right ballpark. I would wait about 5 weeks and then check blood levels to decide what to do next. Since the half-life of Cytomel in the body is about one day, it might make your blood levels smoother if you took 5 micrograms of Cytomel twice a day instead of 10 micrograms once a day.

For more information:

Go to the Thyroid Diseases health topic, where you can:

Response by:

Thomas A Murphy, MD, FACP, FACE Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University